zbMATH — the first resource for mathematics

Bounds on multivariate polynomials and exponential error estimates for multiquadric interpolation. (English) Zbl 0764.41003
Let \(h\) be a function on \(R^ n\) which is conditionally positive definite of order \(m\), let \(X=\{x_ j\): \(1\leq j\leq N\}\) be a set of points in \(R^ n\), and let \(F=\{f_ j\): \(1\leq j\leq N\}\) be a set of real or complex numbers. The so-called \(h\) spline interpolant for \(X\) and \(F\) is the function \[ s(x)=p(x)+\sum_{j=1}^ N c_ j h(x-x_ j), \] where \(p\) is a polynomial of degree \(\leq m-1\), and the \(c_ j's\) are chosen so that both \(\sum_{j=1}^ N c_ j q(x_ j)=0\) for all polynomials \(q\) of degree \(\leq m-1\), and \(s(x_ j)=f_ j\), \(1\leq j\leq N\). The main result can be described as follows. If \(f\) is a continuous function and if \(X\) and \(F\) satisfy \(f(x_ j)=f_ j\), and if certain natural restrictions are placed on \(f\) and \(h\), then, given a positive number \(b_ 0\) there exist positive constants \(\delta_ 0\) and \(\lambda\), \(0<\lambda<1\), such that if \(E\) is a cube in \(R^ n\) with side \(b\geq b_ 0\), if \(0<\delta<\delta_ 0\), and if each subcube of \(E\) with side \(\delta\) contains a point of \(X\), then the spline interpolant for \(X\) and \(F\) satisfies \(| f(x)- s(x)|=O(\lambda^{1/\delta})\) for all \(x\in E\).
This improves an earlier result of the authors [Math. Comp. 54, 211-230 (1990)]. Other related results are also given. Using in the development of these results is a bound on the size of polynomial over a cube in \(R^ n\) in terms of its values on a finite set of points which are spread out somewhat uniformly inside the cube.

41A05 Interpolation in approximation theory
41A10 Approximation by polynomials
Full Text: DOI
[1] Bloom, T, The Lebesgue constant for Lagrange interpolation in the simplex, J. approx. theory, 54, 338-353, (1988) · Zbl 0705.41002
[2] Bos, L.P, Bounding the Lebesgue function for Lagrange interpolation in a simplex, J. approx. theory, 38, 43-59, (1983) · Zbl 0546.41003
[3] Butzer, P.L; Hinsen, G, Two dimensional nonuniform sampling expansions—an iterative approch, I and II, Appl. anal., 32, 53-85, (1989) · Zbl 0646.94005
[4] Dyn, N, Interpolation and approximation by radial and related functions, (), 291 · Zbl 0705.41006
[5] \scH. G. Feichtinger and K. Grochenig, Reconstruction of band limited functions from irregular sampling values, preprint. · Zbl 0790.42021
[6] Gelfand, I.M; Vilenkin, N.Ya, ()
[7] Madych, W.R; Nelson, S.A, Multivariate interpolation and conditionally positive definite functions, Approx. theory appl., 4, No. 4, 77-89, (1988) · Zbl 0703.41008
[8] Madych, W.R; Nelson, S.A, Multivariate interpolation and conditionally positive definite function, II, Math. comp., 54, 211-230, (1990) · Zbl 0859.41004
[9] Morse, M; Cairns, S.S, Critical point theory in global analysis and differential topology, (1969), Academic Press New York · Zbl 0177.52102
[10] \scF. J. Narcowich and J. D. Ward, Norms of inverses and condition numbers for matrices associated with scattered data, preprint. · Zbl 0724.41004
[11] van der Waerden, B.L, ()
[12] Walker, R.J, Algebraic curves, (1962), Dover New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.